Sign Up Now For
HEALTHbeat
Our FREE E-mail Newsletter

In each issue of HEALTHbeat:

  • Get trusted advice from the doctors at Harvard Medical School
  • Learn tips for living a healthy lifestyle
  • Stay up-to-date on the latest developments in health
  • Receive special offers on health books and reports
  • Plus, receive your FREE Bonus Report, Living to 100: What's the secret?

[ Maybe Later ] [ No Thanks ]

Check out these newly released Special Health Reports from Harvard Medical School
Learn How

New Releases

You can't buy good health but you can buy good health information. Check out these newly released Special Health Reports from Harvard Medical School:

Using Crestor — and all statins — safely

Using Crestor — and all statins — safely

(This article was first printed in the September 2005 issue of the Harvard Heart Letter. For more information or to order, please go to www.health.harvard.edu/heart.)

Some simple steps can help minimize or avoid muscle problems from these cholesterol-lowering drugs.

If you take Crestor (rosuvastatin), the cholesterol-lowering statin, the summer of 2005 may have felt like déjà vu all over again.

Back in 2001, the then-newest statin, Baycol (cerivastatin), was yanked from the market after 31 deaths from severe muscle breakdown were linked to the drug. Lawsuits against Baycol’s maker, Bayer, began piling up, and there was a general outcry about drug safety.

Crestor seemed to be tilting in the same direction after its release in the fall of 2003. Papers in leading medical journals, including one in the June 14, 2005, issue of Circulation, have indicated that Crestor might cause more side effects than the other statins. In the United States, the consumer advocacy group Public Citizen petitioned the FDA to ban Crestor because of muscle and kidney problems.

The FDA’s denial of the Public Citizen petition, issued in spring 2005, offers some reassurance to Crestor users. The FDA concluded that Crestor is more powerful, but probably isn’t more dangerous than other statins. When used correctly, it has about the same risk of causing severe muscle problems as other existing statins.

At the same time, heightened awareness about side effects prompted the FDA and AstraZeneca, the company that makes Crestor, to take steps aimed at further limiting them.

AstraZeneca added a 5-milligram (mg) tablet for people who don’t need to be overly aggressive about lowering their LDL. The drug’s updated package insert stresses that 5 mg is an appropriate starting dose — lower than previously recommended — and that the highest dose (40 mg) should be used only when lower ones don’t work. It also recommends a low dose for Asians, who tend to develop high blood levels of Crestor.

In the larger scheme of things, the Crestor controversy offers some lessons on how anyone who needs a statin can get the biggest benefit with the lowest risk of side effects.

Balancing act

All drugs have side effects. The trick is to weigh the potential for serious side effects against the gain you can get from the medication. The balance sheet for statins looks like this: These drugs cut the risk of heart attack, angina (chest pain), stroke, and death from cardiovascular disease by 30%. They cause muscle pain in under 5% of the people who take them, and these pains often stop by themselves even with continued statin use. The chance of rhabdomyolysis, a potentially deadly breakdown of muscle tissue, is less than one per million statin prescriptions.

Some people are more prone to muscle problems from statins than others. You are in this category if you

  • are over age 80
  • have a small body frame or are frail
  • have kidney disease
  • drink a lot of grapefruit juice
  • take other medications (for a list, ask your doctor or pharmacist.)

If any of these apply to you, it’s prudent to start with a low-dose statin and slowly work your way up to what’s needed to get your cholesterol to a safe level while having your doctor closely monitor you for problems.

When Crestor makes sense

When a new drug like Crestor hits the market, most doctors tend to opt for older, more established brands. Yet there are sometimes good reasons for using the new kid on the block.

Cost is one. To build Crestor’s market share, AstraZeneca priced the drug cheaper than its competitors. This could save individuals who pay the full price for their prescription drugs $33–$62 a month.

LDL lowering is another. In people with heart disease, lower is better when it comes to LDL. As the most powerful statin on the market, Crestor is one way to drive down LDL rapidly.

On guard

Muscle pains and aches are part of everyday life for some. Figuring out if these are due to a statin can be tricky.

Statin-related muscle problems usually appear within a few weeks of starting the drug. Be aware of muscle pain, cramps, stiffness, spasms, and weakness that can’t be explained by arthritis, recent strenuous exercise, a fever, a fall, or other common causes. If any of these occur, tell your doctor right away — don’t wait until your next scheduled appointment. He or she might lower your statin dose, take you off another medication that could be reacting with the statin, or stop the statin altogether. Sometimes just taking a break, then restarting the same statin at the same dose is enough to make the problem disappear. Your doctor might also suggest switching to another statin.

The advantage of having six statins on the market (in 2005) is that each one has a unique chemical composition. These differences mean that one statin may cause you trouble while another may work flawlessly for you. In addition to Crestor, the other statins are Lescol (fluvastatin), Lipitor (atorvastatin), Mevacor (lovastatin), Pravachol (pravastatin), and Zocor (simvastatin).

While it’s impossible to differentiate what pain is truly caused by a statin and what are the normal aches and pains of getting older, it’s important to report unexplainable muscle pain to your doctor. As the saying goes, better safe than sorry.

(This article was first printed in the September 2005 issue of the Harvard Heart Letter. For more information or to order, please go to www.health.harvard.edu/heart.)

The Harvard Health Letter is your monthly guide to heart health
 

Harvard Heart Letter

If you’re concerned about heart disease, you need expert information and advice you can trust. The Harvard Heart Letter, from Harvard Medical School, is your monthly advisory on the latest developments in heart health, new treatments, prevention, and research breakthroughs. Read more »